Nevada, 2010Winter Weather in Nevada, February 23 to 24, 2010
February 23 to 24, 2010 · NWS REV · 1 event in 1 county or zone
This system brought snow to the higher elevations of the Carson Range and Lake Tahoe Basin (mainly above 6000 feet).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This system brought snow to the higher elevations of the Carson Range and Lake Tahoe Basin (mainly above 6000 feet).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 23, 2:51 PM PST, 2 hours 9 minutes earlier.
Area forecast discussion, Feb 23, 2:51 PM PST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
251 PM PST TUE FEB 23 2010
.SHORT TERM...
PACIFIC WINTER STORM MAKING LANDFALL IN COASTAL CALIF THIS AFTN,
AND WILL AFFECT THE SIERRA AND WRN NV WITH HEAVY PRECIP AND STRONG
WINDS THRU WED. SEVERAL CHANGES TO THE FCST, INCLUDING A SLT CHC
OF -FZRA IN PARTS OF WRN NV AND POTENTIAL FOR SNOW IN MINERAL CO
WED.
BAND OF LEADING EDGE LIGHT PRECIP OVER WRN NV ATTM IS MOSTLY
EVAPORATING BEFORE HITTING THE GROUND DUE TO VERY DRY AIR BETWEEN
800-500MB. PRETTY MUCH A DONE DEAL THE SIERRA WILL BE HIT BY A
PERIOD OF +SN TNGT INTO WED MORNING...SO WW.Y WILL BE CONTINUED.
ONLY CONCERN FOR SNOW AMTS IS A BRIEF PERIOD OF -RASN AROUND THE
TAHOE BASIN THIS EVE WITH CURRENT SFC TEMPS THERE 36-42 AND 700MB
TEMPS -4 TO -5C. INTO WRN NV SPILLOVER THREAT IS MODERATE...
STABILITY PROFILE IS NOT THAT CONDUCIVE BUT DEEP MOIST PLUME AND
JET EXIT REGION ALOFT SHOULD ALLOW SOME PRECIP SPILLOVER TNGT.
PRECIP TYPE AROUND FAR WRN NV, ESP IN SNOW COVERED AREAS, WILL BE
TRICKY. THERMAL PROFILES COUPLED WITH NEAR/SLIGHTLY BELOW FREEZING
SFC TEMPS SUGGEST THAT -FZRA/SN/RA ARE ALL POSSIBLE THIS
EVENING...CHANGING OVER TO ALL -RA OVERNIGHT DUE TO INCREASED
MIXING/WARMING TEMPS IN THE LOWEST 1KM AGL. CONFIDENCE IN PTYPE
FORECAST IS NOT HIGH (2-3/5) BUT ENOUGH OF A THREAT FOR SOME -FZRA
AND A FEW INCHES OF SN IN RENO/CC AREAS WARRANTS ISSUANCE OF A
WW.Y FOR TNGT. BEST CHANCES FOR ANY SIGNIFICANT PRECIP WOULD BE
BETWEEN 3-12Z.
ELSEWHERE, NAM/GFS ARE BOTH SHOWING POTENTIAL FOR MESOSCALE BANDS OF
PRECIP TO AFFECT NRN WASHOE/PERSHING CO (TNGT) AND INTO MINERAL CO
(WED). THE FORMER COULD PRODUCE SOME LIGHT SNOWS ABOVE 5000 FT,
WHILE THE MINERAL CO ONE COULD BE MORE SUBSTANTIAL WITH INTENSE
600-500MB FRONTOGENESIS AND GOOD JET EXIT REGION ASCENT. NAM PRODUCES
OVER 0.5" QPF IN 6HR WITH THAT ONE WED AFTN, WITH FCST SOUNDINGS
SHOWING SN BELOW 5000 FT. THIS COULD IMPACT TRAVEL ALONG SECTIONS OF
HWY 95. WHILE THERE IS CERTAINLY UNCERTAINTY (NICE WORD PAIRING) IN
THE BAND PLACEMENT, ENOUGH CONFIDENCE EXISTS TO ISSUE A WW.Y FOR
NVZ001 FOR WED...MAINLY IMPACTING AREAS ABOVE 4500 FT.
AS MENTIONED EARLIER, THE WHILE STABILITY PROFILE IS NOT TERRIBLY
CONDUCIVE BY ITSELF FOR SPILLOVER, STRONG GUSTY WINDS MAY BECOME AN
ISSUE TNGT INTO WED. HAVE ALREADY INCREASED RIDGE GUSTS
SUBSTANTIALLY BASED ON CURRENT OBS AND NAM/GFS 700MB WIND FCST OF
OVER 50KTS. SOUNDINGS SHOW ATMS BECOMING AT LEAST PARTIALLY MIXED
IN THE VALLEYS AFTER 9Z TNGT, LEADING TO A PERIOD OF GUSTS NEAR 30
MPH. SOME CONCERN FOR STRONGER WINDS IN MONO CO, ALONG AND E OF HWY
395, BUT CONFIDENCE IN THE OVERALL WIND FORECAST IS ONLY AVERAGE
(3/5).
CS
.LONG TERM...FRIDAY THROUGH TUESDAY...
THE MAIN WEATHER SYSTEM OF INTEREST THIS PERIOD IS A DEEP TROUGH
MOVING INTO THE WEST COAST FOR FRIDAY AND FRIDAY NIGHT. MEDIUM
RANGE MODELS HAVE BEEN VERY CONSISTENT WITH THIS SYSTEM IN
BRINGING STRONG DYNAMICS AND GOOD MOISTURE INTO THE SIERRA WITH
SPILLOVER INTO WESTERN NV VALLEYS FRIDAY AND FRIDAY NIGHT.
CONFIDENCE IS HIGH WITH THIS SYSTEM LIKELY PRODUCING WARNING
CRITERIA SNOW AMOUNTS IN THE SIERRA. GEFS PROBABILITY OF GREATER
THAN .1 INCHES OF QPF FOR FRIDAY IS 90-100 PCT FOR THE SIERRA AND
WESTERN VALLEYS. THE PARAMETERS THAT ARE LESS CERTAIN ARE SNOW
LEVELS FOR FRIDAY AND ALSO QPF AMOUNTS FRIDAY AND FRIDAY NIGHT.
SNOW LEVELS IN THE SIERRA ON FRIDAY WILL START OUT AROUND 7000
FEET IN THE TAHOE BASIN AND 7500-8000 FEET IN MONO COUNTY. SNOW
LEVELS WILL BEGIN TO DROP FRIDAY AFTERNOON AND EARLY
EVENING...DROPPING TO BELOW LAKE LEVEL IN THE TAHOE BASIN LATE
FRIDAY AFTERNOON/EVENING AND TO VALLEY FLOORS FRIDAY NIGHT. SNOW
AMOUNTS AT LAKE LEVEL COULD BE AROUND A FOOT WHILE ELEVATIONS IN
THE SIERRA ABOVE 7000 FEET COULD SEE UP TO 2 OR 3 FEET. FOR FRIDAY
ALSO EXPECT RIDGE GUSTS IN EXCESS OF 80 MPH. THE ONE FLY IN THE
OINTMENT WOULD BE IF THE SYSTEM SPLITS BEFORE IT REACHES THE
COAST...INTERRUPTING THE MOISTURE TAP AND DYNAMICS...WHICH WOULD
REDUCE SNOW AMOUNTS CONSIDERABLY...BUT SO FAR THE CONSISTENCY OF
THE MODELS DO NOT SUPPORT THAT SCENARIO.
FOR WESTERN VALLEYS THERE WILL LIKELY BE QUITE A BIT OF SPILLOVER
IN THE FORM OF RAIN FRIDAY AND FRIDAY EVENING WITH SEVERAL TENTHS
OF QPF EXPECTED. ONCE SNOW LEVELS DROP TO VALLEY FLOORS FRIDAY
NIGHT LOCATIONS NEAR AND WEST OF 395 COULD PICK UP A FEW INCHES OF
SNOW WITH SEVERAL MORE IN THE FOOTHILLS.
EXPECT THAT WINTER STORM WATCHES WILL BE ISSUED FOR THE SIERRA
FOR THE FRIDAY/FRIDAY NIGHT PERIOD AS EARLY AS TOMORROW.
AN UPPER LOW WILL SPLIT OFF THE BASE OF THE TROUGH FRIDAY NIGHT
AND THIS LOW AND ASSOCIATED TROUGH AXIS WILL MOVE INTO THE WESTERN
GREAT BASIN AND DESERT SOUTHWEST SATURDAY. THIS WILL KEEP OUR
REGION COOL WITH SCATTERED SNOW SHOWERS. SUNDAY AND MONDAY WILL BE
DRY IN THE WAKE OF THIS SYSTEM AS THE PROGRESSIVE PATTERN
CONTINUES WITH A HIGH AMPLITUDE RIDGE BUILDING IN BEHIND THE
FRIDAY/SATURDAY SYSTEM. YET ANOTHER TROUGH IS POISED TO MOVE INTO
THE WEST COAST AROUND TUESDAY OR TUESDAY NIGHT.
TEMPERATURES FRIDAY WILL BE ABOVE NORMAL DUE TO WARM AIR
ADVECTION IN ADVANCE OF THE TROUGH BUT CLOUDS AND PRECIPITATION
WILL TEMPER HIGHS SOMEWHAT. COOL CONDITIONS SATURDAY WITH
TEMPERATURES REBOUNDING AGAIN TO ABOVE NORMAL BY MONDAY...WITH
VALLEY LOCATIONS POSSIBLY APPROACHING 60 DEPENDING ON AMOUNT OF
MIXING. THIS TIME OF YEAR WE CAN SEE QUITE LARGE SWINGS IN DAYTIME
HIGHS WHICH WILL LIKELY BE THE CASE FOR THIS PERIOD. JAH
&&
.AVIATION...
KRNO...TRICKY SITUATION AS FAR AS PRECIPITATION TYPE BUT EXPECT
SHOWERS TO BEGIN AS SNOW THIS EVENING... WITH A CHANCE OF LIGHT
FREEZING RAIN. PRECIPITATION WILL CHANGE TO RAIN SHOWERS BY 12Z AS
THERMAL PROFILES WARM. LITTLE ACCUMULATION EXPECTED IN THE WAY OF
SNOW. EXPECT MVFR CONDITIONS THROUGH 15Z WITH VFR CONDITIONS AFTER
15Z. THERE WILL BE PERIODS OF LLWS THROUGH 12Z.
KTRK AND KTVL...THERE WILL BE A 6-8 HOUR PERIOD OF MODERATE TO HEAVY
SNOW FROM ROUGHLY 06Z-13Z WITH STEADY SNOW BEGINNING AROUND 03Z.
EXPECT PERIODS OF LLWS 03Z-15Z. RIDGE WINDS WILL GUST FROM THE
SOUTHWEST IN EXCESS OF 75KTS THROUGH 09Z AFTER WHICH WINDS WILL BACK
TO MORE WESTERLY AND GRADUALLY DECREASE. CONDITIONS AT TERMINALS
WILL IMPROVE TO MVFR BY 15Z AND VFR IN SCATTERED SHOWERS BY 21Z. JAH
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 10 AM PST WEDNESDAY NVZ002.
WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST WEDNESDAY NVZ001.
WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY NVZ003.
CA...WINTER WEATHER ADVISORY UNTIL 10 AM PST WEDNESDAY CAZ071-072.
WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY CAZ070.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
WEDNESDAY CAZ073.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Special weather statement, Feb 23, 2:49 PM PST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
249 PM PST TUE FEB 23 2010
...POTENTIAL SIGNIFICANT WINTER STORM HEADED FOR THE SIERRA FRIDAY
AND FRIDAY NIGHT...
CAZ070>073-NVZ001>005-241200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
LOYALTON...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ...GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...
GARDNERVILLE...FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS...
NIXON...IMLAY...EMPIRE...GERLACH
249 PM PST TUE FEB 23 2010
A STRONG WINTER STORM IS LIKELY TO MOVE INTO THE SIERRA FRIDAY AND
FRIDAY NIGHT.
SNOW IS EXPECTED TO MOVE INTO THE SIERRA ON FRIDAY WITH SNOW
LEVELS ABOVE LAKE LEVEL IN THE TAHOE BASIN AND ABOVE 7000 FEET
FURTHER SOUTH INTO MONO COUNTY. RAIN WILL LIKELY SPILLOVER INTO
MOST WESTERN NEVADA VALLEYS AS WELL.
SNOW LEVELS WILL DROP LATE FRIDAY AND FRIDAY NIGHT ALLOWING
ACCUMULATING SNOW AT LAKE LEVEL AND IN THE SIERRA FOOTHILLS.
AT THIS TIME SNOW COULD ACCUMULATE UP TO A FOOT OR SO AT LAKE
LEVEL WITH UP TO A COUPLE OF FEET ABOVE 7000 FEET IN THE SIERRA.
RIDGE WINDS WILL ALSO LIKELY GUST ABOVE 80 MPH WITH THIS SYSTEM.
IN VALLEY LOCATIONS...BY THE TIME SNOW LEVELS DROP TO VALLEY
FLOORS SATURDAY...MOST OF THE PRECIPITATION WILL BE WINDING
DOWN...RESULTING IN ONLY UP TO A COUPLE OF INCHES OF ACCUMULATING
SNOW.
SINCE THIS STORM IS SEVERAL DAYS OUT...SNOW LEVELS AND THE AMOUNT
OF RAIN AND SNOW ARE STILL A BIT UNCERTAIN.
CHECK THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/RENO OR
LISTEN TO NOAA WEATHER RADIO FOR UPDATES CONCERNING THIS NEXT
STORM SYSTEM. THOSE PLANNING TRAVEL THROUGH THE SIERRA TOWARD THE
END OF THE WEEK SHOULD MONITOR ON-GOING FORECASTS.
HTTP://WEATHER.GOV/RENO
Winter Weather, Greater Lake Tahoe Area
- When
- February 23, 5:00 PM PST to February 24, 8:00 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- Public
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Diamond Peak and Mount Rose Ski Areas received 8 to 12 inches of snowfall. Observations indicate that this event was mostly rain below 6000 to 6500 feet.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Texas, February 23, 20101 death · $680,000 · 10 events
- Avalanche in Colorado, February 23, 20101 death · 1 event
- Winter Storm in Vermont, February 23 to 25, 2010$2.2 million · 16 events
- Heavy Snow in Massachusetts, February 23 to 24, 2010$113,000 · 6 events
- Winter Storm and Winter Weather in New York, February 23 to 24, 2010$50,000 · 6 events
- Winter Storm and Heavy Rain in California, February 23 to 24, 2010$50,000 · 4 events
- Strong Wind in California, February 23 to 24, 2010$30,000 · 2 events
- Heavy Snow in New Hampshire, February 23 to 24, 2010$28,000 · 2 events
- Heavy Snow in New York, February 23 to 24, 201022 events
- Heavy Snow in Texas, February 23, 201016 events
- Heavy Snow in New Hampshire, February 23 to 26, 201011 events
- Heavy Snow in Texas, February 23, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218093.